MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FEMORAL IMPACTOR; PROSTHESIS, KNEE, FEMO, NON-CONS, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. FEMORAL IMPACTOR; PROSTHESIS, KNEE, FEMO, NON-CONS, CEMENTED, METAL/POLYMER
Model Number 71563450
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/14/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery the instrument broke.The device broke inside the patient and it is unknown if all the pieces were recovered.No delay was reported and it is unknown if there was a backup device available.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection was performed and confirmed that the impactor body has fractured.The device was manufactured in 2018.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.The device is a reusable instrument that can be exposed to numerous surgeries and cleaning cycles.As plastics are vulnerable and crack may have initiated during use and possible probable causes could be due to the heating and cooling associated with autoclaving or prolonged use.This failure mode has been previously identified.A design change has been implemented to reduce/eliminate this failure mode from recurrence.This device was manufactured prior to these corrective actions.

Brand Name
FEMORAL IMPACTOR
Common Device Name
PROSTHESIS, KNEE, FEMO, NON-CONS, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9799017
Report Number1020279-2020-00811
Device Sequence Number13599698
Product Code HSX
UDI-Device Identifier03596010573292
UDI-Public03596010573292
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71563450
Device Catalogue Number71563450
Initial Date Received by Manufacturer 02/17/2020
Supplement Date Received by Manufacturer09/18/2020
Initial Report FDA Received Date03/06/2020
Supplement Report FDA Received Date09/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR